Alert archive / Mississippi / Flash Flood Warnings in 2004
Flash Flood Warning 58, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 28, 2004, 2:20 PM CDT for Tallahatchie County, Mississippi. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2004, 2:20 PM CDT (19:20 UTC)
- Expired
- Aug 28, 2004, 4:15 PM CDT
- In force
- 115 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tallahatchie County, MS
The radar
The Memphis radar (KNQA), 150 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1855 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMEG 281924 FFWMEM MSC135-282115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 220 PM CDT SAT AUG 28 2004 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 415 PM CDT * AT 220 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN WAS FALLING OVER MUCH OF THE COUNTY. DOPPLER RADAR INDICATED OVER 3 INCHES OF RAIN HAD FALLEN OVER THE SOUTHWEST CORNER OF TALLAHATCHIE COUNTY. * CITIES AFFECTED THROUGH 415 PM CDT INCLUDE... WEBB...TUTWILER...SUMNER...PAYNES...ENID...CHARLESTON...BRAZIL .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3417 8992 3382 8997 3383 9046 3406 9043 $$
1 follow-up statement
000 WGUS74 KMEG 282021 FFSMEM MSC135-282115- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 319 PM CDT SAT AUG 28 2004 ...A FLASH FLOOD WARNING CONTINUES FOR TALLAHATCHIE COUNTY UNTIL 415 PM CDT... AT 319 PM CDT RADAR INDICATED NEARLY 5 INCHES OF RAIN HAD FALLEN OVER SOUTHWEST TALLAHATCHIE COUNTY BETWEEN WEBB AND GLENDORA. SHOWERS AND THUNDERSTORMS CONTINUE IN THIS AREA SO ANY ADDITIONAL COULD PRODUCE FLASH FLOODING. .DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FOOT OF WATER TO FLOAT A VEHICLE. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:50 AM CDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 9:50 AM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 950 AM CDT SAT AUG 28 2004 .DISCUSSION... AN AREA OF THUNDERSTORMS CONTINUES OVER NORTHEAST MISSISSIPPI AND THE SOUTHEAST CORNER OF WEST TENNESSEE THIS MORNING. HAVE BEEN KEEPING AN EYE ON THIS ACTIVITY SINCE THIS AREA HAD VERY HEAVY RAIN THIS PAST WEDNESDAY. REMAINDER OF FORECAST AREA IS QUIET WITH VERY LITTLE CLOUD COVER RIGHT NOW. LARGE AREA OF THUNDERSTORMS MOVING THROUGH WESTERN ARKANSAS THIS MORNING AHEAD OF THE COLD FRONT. HAVE UPDATED ZONES TO INDICATE AN INCREASE IN CLOUDS DURING THE AFTERNOON. LEFT POPS AND TEMPERATURES ALONE FOR NOW AS THEY SEEM TO BE IN GOOD SHAPE. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 28, 2:08 PM CDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 208 PM CDT SAT AUG 28 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-291100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 208 PM CDT SAT AUG 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... ABUNDANT LOW LEVEL MOISTURE AND INSTABILITY WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE MID SOUTH REGION. THERE IS A SLIGHT RISK OVER SEVERE THUNDERSTORMS OVER EAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. SOME STORMS THAT DEVELOP WILL MOVE SLOWLY AND MAY REDEVELOP OVER THE SAME AREAS. LOCALLY HEAVY RAIN WILL BE POSSIBLE CAUSING POTENTIAL FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN... A SLOW MOVING COLD FRONT WILL MOVE INTO THE MID SOUTH SUNDAY. SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AS IT MOVES SOUTHWARD. THE ADDITIONAL RAINFALL COULD CAUSE FLOODING PROBLEMS ON SUNDAY. RAINFALL WILL END BY SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ACROSS EAST ARKANSAS AND THE MISSOURI BOOTHEEL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 28, 2:11 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 211 PM CDT SAT AUG 28 2004 TNZ049-050-088-089-281945- FAYETTE TN-HAYWOOD TN-SHELBY TN-TIPTON TN- 211 PM CDT SAT AUG 28 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE...HAYWOOD...SHELBY AND TIPTON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES NORTH OF BRIGHTON TO SOUTHEAST MEMPHIS AT 211 PM CDT...MOVING NORTHEAST AT 15 MPH. WINDS GUSTS IN EXCESS OF 40 MPH ALONG WITH INTENSE CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS THIS LINE MOVES THROUGH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN FAYETTE...HAYWOOD...SHELBY AND TIPTON COUNTIES...INCLUDING THE CITIES OF BARTLETT...COLLIERVILLE...COVINGTON AND GERMANTOWN... SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:05 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw | 40 min |
| Aug 28, 6:31 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 29 min |
| Aug 28, 6:46 AM CDT | Severe Thunderstorm Warning | MEG | Lee, Monroe | 29 min |
| Aug 28, 8:45 AM CDT | Flash Flood Warning | MEG | Pontotoc | 2 hr |
| Aug 28, 2:34 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 41 min |
| Aug 28, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 38 min |
Nearby
Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.